Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Nashville, TN

June 16, 2003Bedford County, Marshall County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 16, 2003, 5:24 PM CDT for Bedford County, Marshall County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:24 PM CDT (22:24 UTC)
Expired
Jun 16, 2003, 6:15 PM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Marshall County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS54 KOHX 162224
SVRBNA
TNC003-117-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE
  MARSHALL COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF LEWISBURG TO
  7 MILES SOUTHWEST OF CORNERSVILLE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  SHELBYVILLE AROUND 605 PM CDT
  BELL BUCKLE AROUND 610 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING.

&&


LAT...LON 3563 8667 3522 8704 3536 8645 3577 8607

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT MON JUN 16 2003

KOHX SHOWED SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
TO BE FOCUSED ALONG FRONTAL BOUNDARY PARKED OVER NORTHWESTERN
MIDDLE TENNESSEE. THIS IS THE FIRST DAY THAT THE PRECIPITATION
HAS BEEN ORGANIZED SO WELL ALONG THE FRONT, WITH DOPPLER ESTIMATED
RAINFALL AMOUNTS DEVIATING STRONGLY FROM LATEST MODEL QPF VALUES.

DUE TO THE INCREASED ACTIVITY ALONG FRONTAL ZONE, HIGH PWAS
NEAR 2 INCHES, AND LOCALIZED NEED FOR FLASH FLOOD WARNINGS, HAVE
INTRODUCED THE STATEMENT RAIN MAY BE HEAVY AT TIMES INTO THE FORECAST
FOR TONIGHTA AND TUESDAY.

AS PREVIOUS MODEL RUNS HAVE INDICATED, EXPECT SURFACE FRONTAL SYSTEM TO
CONTINUE A VERY SLUGGISH DRIFT TO THE EAST AND SOUTH NEXT SEVERAL
DAYS. WE MIGHT ACTUALLY SQUEEZE OUT ONE DRY DAY ON FRIDAY. HOWEVER,
HAD TO RE-INTRODUCE RAIN CHANCE INTO WEEKEND FORECAST, AS SURFACE
FLOW TURNS SOUTHEAST AGAIN AND VERY MOIST ENVIRONMENT RETURNS.

OVERALL, NOT MUCH CHANGE TO PREVIOUS FORECAST.

BNA TE 069/084 069/084 5533
CSV TE 068/081 068/081 5633

.BNA...NONE.

19
Hazardous weather outlook, Jun 16, 5:30 AM CDT, 11 hours 54 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS AND RAIN SHOWERS THIS MORNING AND
TONIGHT WITH THUNDERSTORMS LIKELY THIS AFTERNOON.  STORMS WILL BE
SLOWER MOVING TODAY CREATING A CHANCE FOR LARGER RAINFALL
AMOUNTS WHICH WILL INCREASE THE CHANCE FOR LOCALIZE FLASH
FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:17 PM CDTFlash Flood WarningOHXGiles, Lawrence, Maury118 min
Jun 15, 8:00 PM CDTFlash Flood WarningOHXMarshall2 hr
Jun 15, 8:55 PM CDTFlash Flood WarningOHXCheatham, Dickson, Humphreys, Robertson3 hr
Jun 16, 11:00 AM CDTFlash Flood WarningOHXCumberland2 hr
Jun 16, 1:45 PM CDTFlash Flood WarningOHXBenton, Houston, Stewart3 hr
Jun 16, 4:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson28 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren47 min
Jun 16, 6:41 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White34 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.